Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 156, NWS Midland/Odessa, TX

October 24, 2000Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 24, 2000, 6:30 PM CDT for Ector County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2000, 6:30 PM CDT (23:30 UTC)
Expired
Oct 24, 2000, 7:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 41 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS54 KMAF 242330
SVRMAF
TXC135-250015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT TUE OCT 24 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ECTOR COUNTY IN TEXAS

* UNTIL 715 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTH OF ODESSA TO THE 
  SOUTHWEST CORNER OF ECTOR COUNTY. MOVEMENT WAS TO THE NORTHEAST AT
  20 MPH. 

* SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...             
  GOLDSMITH...NORTH COWDEN AND GARDENDALE.

PORTIONS OF THESE STORMS MAY ALSO PASS ACROSS PORTIONS OF WEST 
ODESSA...AND POSSIBLY THE NORTH SIDE OF ODESSA. 

THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL TO THE SIZE OF
DIMES. 

LAT...LON 3187 10279 3166 10279 3202 10230 3208 10243

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:50 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 24, 2:50 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT TUE OCT 24 2000

SHOWERS/FEW THUNDERSTORMS OCCURRING ACROSS THE NWRN FORECAST AREA.
19Z SFC ANALYSIS INDICATES SELY FLOW E OF MTNS WITH DEWPOINTS
MOSTLY IN THE 60S. VISIBLE SATELLITE IMAGERY DEPICTS ABUNDANT
SUNSHINE ALONG/W OF MTNS WHILE THICKER CLOUDS APPARENT MAF VICINITY
EWD. WATER VAPOR IMAGERY INDICATES UPPER LOW CENTERED OVER ERN UT
WITH JET MAX MOVING EWD ACROSS SONORA/SWRN NM. MODELS APPEARED TO
BE INITIALIZED WELL WITH REGARD TO THE CENTRAL ROCKIES LOW. RUC/ETA/
AVN SIMILAR IN DEPICTING NARROW INSTABILITY AXIS GENERALLY ALONG THE
ERN NM/W TX BORDER THIS EVENING. SFC BASED CAPES PROGGED FROM 1500-
2000 J/KG WITH LI/S APPROACHING MINUS 4. AS NRN MEXICO JET MAX
TRANSLATES EWD DURING NEXT FEW HOURS BELIEVE CONVECTION TO DEVELOP
FAIRLY SIGNIFICANLY E OF MTNS/PECOS RIVER VALLEY. THUS PER SWODY1/
SWOMCD/SPSMAF BELIEVE POTENTIAL EXISTS THIS EVENING FOR SEVERE
THUNDERSTORMS E OF MTNS AND WILL WRITE ZONES ACCORDINGLY. CELLS MAY
MOVE NEWD FAIRLY QUICKLY ALTHOUGH LINE MOVEMENT MAY BE SLOW OR
QUASISTATIONARY. SHEAR PROFILES AND MODEL HODOGRAPHS SUGGEST
SUPERCELL DEVELOPMENT INITIALLY. BELIEVE EVOLUTION TO BECOME
MULTICELLULAR THOUGH. THIS SCENARIO BODES WELL FOR HEAVY RAINFALL DUE
TO CELL TRAINING AND HIGH PWATS ON 24/12Z KMAF SOUNDING. WILL ALSO
ADD MENTION LOCALLY HEAVY RAINFALL TONIGHT. CENTRAL ROCKIES TROUGH TO
MOVE EWD WED. WILL KEEP MOSTLY CLOUDY/CHANCE PCPN E OF MTNS AS AMPLE
MOISTURE TO REMAIN ALONG WITH MID LEVEL FORCING PER H7-H5 NEG DIV Q
FIELDS. BEST PCPN CHANCES ACROSS CENTRAL/ERN SECTIONS WED NIGHT AND
WILL NOT MENTION POPS FOR WRN SECTIONS. SHORTWAVE RIDGING PROGGED
ACROSS THE AREA THURSDAY. THUS WILL FCST PARTLY CLOUDY WITH TEMPS A
CATEGORY OR SO WARMER VERSUS WED. EXTENDED PROGS INDICATE DIFFERING
SOLUTIONS REGARDING THE W COAST/SWRN U.S. LOW PRESSURE SYSTEMS. GIVEN
THE UNCERTAINTY WILL OPT FOR A DRY EXTENDED PERIOD WITH TEMPS NEAR
SEASONAL NORMALS FOR LATE OCT.
BF

MAF  60/70/57/74   5432
LSA  58/69/55/72   6543
6R6  62/73/60/75   5432
MRF  51/71/50/72   4321
CNM  57/74/55/77   4432

.MAF...
TX...NONE.
NM...2NONE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 9:21 PM CDTFlash Flood WarningMAFTerrell4 hr
Oct 23, 9:33 PM CDTFlash Flood WarningMAFReagan, Upton4 hr
Oct 24, 7:31 AM CDTFlash Flood WarningMAFGaines3 hr
Oct 24, 3:03 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Oct 24, 3:30 PM CDTSevere Thunderstorm WarningMAFGaines60 min
Oct 24, 5:07 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler53 min
Oct 24, 5:21 PM CDTTornado WarningMAFEctor24 min
Oct 24, 5:45 PM CDTTornado WarningMAFEctor45 min
Oct 24, 6:19 PM CDTFlash Flood WarningMAFEctor, Winkler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.